Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 96, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2015, 3:25 PM EDT for 5 counties in South Carolina. It was in force for 65 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2015, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 2, 2015, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:40 PM EDT | TSTM WND DMG | 8 Sw Whitmire, SC | HIGHWAY PATROL REPORTED TREES DOWN ALONG I-26 NEAR MILE MARKER 63. |
| Jul 2, 3:40 PM EDT | TSTM WND DMG | 4 S Joanna, SC | TREE DOWN ON HWY 56 S AND HWY 560 |
| Jul 2, 3:44 PM EDT | TSTM WND DMG | 8 Nw Newberry, SC | HIGHWAY PATROL REPORTED TREES DOWN ALONG JALAPA ROAD BETWEEN I-26 AND HIGHWAY 76. |
| Jul 2, 3:48 PM EDT | TSTM WND DMG | 7 Sse Whitmire, SC | HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 176 AND ROUTE 121. |
| Jul 2, 4:00 PM EDT | TSTM WND DMG | 9 Nnw Pomaria, SC | SC HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF MT PLEASANT RD AND RINGER ROAD. |
| Jul 2, 4:20 PM EDT | TSTM WND DMG | 4 N Irmo, SC | PUBLIC REPORTED LARGE BRANCHES DOWN NEAR DUTCH FORK HIGH SCHOOL VIA SOCIAL MEDIA. |
| Jul 2, 4:21 PM EDT | TSTM WND DMG | Winnsboro Mills, SC | SHERIFF DISPATCH REPORTED TREES DOWN ALONG 9TH STREET IN WINNSBORO MILLS. |
| Jul 2, 4:27 PM EDT | TSTM WND GST 47 | 4 Ssw Irmo, SC | RICHLAND COUNTY MESONET AT THE LAKE MURRAY DAM REPORTED A WIND GUST OF 47 MPH. |
| Jul 2, 4:27 PM EDT | TSTM WND GST 47 | 4 Ssw Irmo, SC | RICHLAND COUNTY MESONET AT THE LAKE MURRAY DAM REPORTED A WIND GUST OF 47 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS52 KCAE 021925
SVRCAE
SCC039-063-071-079-081-022030-
/O.NEW.KCAE.SV.W.0096.150702T1925Z-150702T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT THU JUL 2 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 430 PM EDT
* AT 324 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
CLINTON TO CROSS HILL...AND MOVING EAST TO SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...IRMO...NEWBERRY...WINNSBORO...WHITMIRE...PROSPERITY...
CHAPIN...GILBERT...SUMMIT...LITTLE MOUNTAIN...POMARIA...
SILVERSTREET...PEAK...CHAPPELLS...WINNSBORO MILLS...LAKE MURRAY OF
RICHLAND AND KINARDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
IF ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3449 8157 3445 8154 3449 8149 3449 8146
3450 8142 3438 8096 3387 8134 3415 8190
3418 8190 3420 8194 3425 8191 3430 8190
3437 8178 3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1924Z 291DEG 40KT 3452 8178 3428 8197
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:51 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 2, 1:51 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 151 PM EDT THU JUL 2 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... CONVERGENCE INTO A WEAK SURFACE TROUGH SHOULD HELP SUPPORT THUNDERSTORMS. EXPECT GREATER COVERAGE LATE THIS AFTERNOON ASSOCIATED WITH LIFT AHEAD OF A MID-LEVEL SHORTWAVE TROUGH PLUS HEATING. THE MODELS ALSO SHOW INCREASING SHEAR AHEAD OF AN H85 JET. THE NAM IS MOST PRONOUNCED WITH THIS FEATURE WITH H85 WINDS INCREASING TO 40 KNOTS TONIGHT. THERE IS A POSSIBILITY A BOW ECHO WILL DEVELOP AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL ORGANIZED AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS AFTERNOON AND EVENING. DAMAGING WIND MAY OCCUR. THE H85 JET MAY HELP MAINTAIN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION. PRECIPITABLE WATER INCREASING TO JUST OVER 2 INCHES INDICATES EXCESSIVE RAIN IS POSSIBLE. CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT. USED THE WARMER TEMPERATURE GUIDANCE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION. WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES. LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS CONTINUE TO APPEAR REASONABLE. SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED. TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED INTO THU. GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH THE PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET. RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW- LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION. SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING THE LLWS CRITERIA LATE TONIGHT. EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS... AND PERIODS OF MORNING FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 99
Hazardous weather outlook, Jul 2, 10:12 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1012 AM EDT THU JUL 2 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 031415- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1012 AM EDT THU JUL 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 2, 2:43 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015
SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALUDA.
LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
3410 8189 3413 8188 3414 8166 3387 8168
3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:43 PM EDT | Special Weather Statement | CAE | Saluda | 32 min |
| Jul 2, 3:47 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, Saluda | 58 min |
| Jul 2, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 53 min |
| Jul 2, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 32 min |
| Jul 2, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 48 min |
| Jul 2, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 1 more | 61 min |
| Jul 2, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Lexington, Orangeburg | 64 min |
| Jul 2, 5:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 63 min |
| Jul 2, 5:47 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.